Wyoming, 2022High Wind in Wyoming, March 15, 2022
March 15, 2022 · NWS CYS · 1 event in 1 county or zone
Marginal strong wind event impacted WYZ110 around Arlington Wyoming on 14-15 March 2022.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Marginal strong wind event impacted WYZ110 around Arlington Wyoming on 14-15 March 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 15, 4:34 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 15, 4:34 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 AM MDT Tue Mar 15 2022
.SHORT TERM...(Today - Thursday)
Issued at 217 AM MDT Tue Mar 15 2022
High winds are the primary concern in the near term, mainly across
the southeast Wyoming wind corridors. H85 CAG-CPR gradients should
peak around 75 meters early this AM before gradually lowering into
the lower 50s by 00z this evening. This may provide enough support
for a few gusts up to 65 MPH for Arlington, but very modest 700 mb
flow less than 40 knots coupled with peak H7 gradients only in the
40s makes this a rather low-confidence scenario. Even so, in-house
probabilistic guidance does suggest at least a low-end risk of 60+
MPH gusts through 06z Wed at ARL. Parameter space is very marginal
for Bordeaux as well w/ an MSLP gradient of only 2-3 hpa along the
spine of the Laramie Range, but potential for mountain waves later
this afternoon and evening with a decent mountain top inversion as
well as a strong omega couplet should support a period of stronger
winds a bit later in the period. Certainly possible for high winds
to spread into eastern Platte County as well, so have gone ahead &
added that zone to the High Wind Warning valid until 06z. Do think
there is a chance these headlines could need to be extended just a
bit deeper into the night, but overall would expect winds to be on
the down-trend by Midnight tonight.
Otherwise, a seasonably mild day for much of southeast Wyoming and
the western Nebraska Panhandle especially for areas along and east
of the Laramie Range w/ good downslope warming expected. Highs are
expected to be well into the 60s to near 70 F. This is expected to
change quite abruptly on Wednesday, but especially Thursday w/ the
next cold frontal passage as H7 temperatures plunge to around -10C
by 12z Thursday. These arctic frontal passages have become all too
familiar over the last several weeks, so anticipate another decent
snowfall event for much of the area with decent over-running along
w/ excellent low-level frontogenesis & a strong H5 jet approaching
50 knots over central Wyoming. NBM guidance suggests extremely low
to almost nil PoPs where the pattern favors accumulating snow, and
the general model suite strongly suggests widespread precipitation
especially early on Thursday. Tossed out the NBM for this forecast
package based on pattern recognition and increased PoPs by 30-50 %
of what was projected. NBM also suggests highs in the 40s and even
approaching the low 50s in some areas on Thursday. Given northerly
low-level flow and a good likelihood of a persistent frontal snow-
fall band, this seems unlikely after a night of lows dropping into
the middle 20s for many. Highs Thursday were cut significantly for
this reason, especially south of a line from Douglas to Torrington
to Bridgeport. Snowfall amounts remain uncertain, but believe most
areas will see measurable precipitation Wed night - Thu.
.LONG TERM...(Thursday Night - Monday)
Issued at 217 AM MDT Tue Mar 15 2022
Friday...The flow aloft turns northwest with a slow warming trend as
700 mb temperatures rise to near -5 Celsius. This day looks dry with
limited low and mid level moisture.
Saturday...A transitory ridge aloft moves over Wyoming, producing a
dry and mild day with maximum temperatures in the 40s west of I-25,
and mid 50s to mid 60s east of I-25, with 700 mb temperatures near
-2 Celsius.
Sunday...The flow aloft backs quickly to south southwest as the next
upper trough moves over the Great Basin states, helping a surface
lee trough to develop over our counties, and producing an even more
mild day with 700 mb temperatures near 3 Celsius, and maximum
temperatures from 45 to 55 degrees west of I-25, with 60s east of
Interstate 25. As low and mid level moisture increases, along with
diffluence aloft, there will be a chance of afternoon rain and snow
west of a Douglas to Laramie line.
Monday...Still quite early, though the GFS forecasts an intense
closed upper low slowly moving across Colorado, with deep, moist
upslope and strong lift across our counties, producing widespread
snow for most locations, with rain across our far eastern counties.
Of course, this system will indeed bear close monitoring.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 530 AM MDT Tue Mar 15 2022
Wyoming TAFS...VFR. Low level wind shear at Laramie from 15Z to
01Z. Wind gusts to 35 knots at Rawlins and Laramie until 01Z,
then gusts to 25 knots. Wind gusts to 30 knots at Cheyenne from
18Z to 01Z.
Nebraska TAFS...VFR. Wind gusts to 28 knots from 18Z to 01Z.
&&
.FIRE WEATHER...
Issued at 217 AM MDT Tue Mar 15 2022
Elevated to near-critical fire weather conditions will be possible
today w/ RHs near 15 percent along and east of the Laramie Range &
wind gusts 25-30 MPH. However, overall fire concerns remain low as
snow pack has only just recently melted. Minimal concerns from Wed
onward as a cold front brings another chance for widespread rain &
snow by Wednesday night and Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until midnight MDT tonight for WYZ106-107-110.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...CLH
Hazardous weather outlook, Mar 15, 5:12 AM MST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
612 AM MDT Tue Mar 15 2022
WYZ106-107-110-161215-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
612 AM MDT Tue Mar 15 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings remain in effect for the wind prone areas of
southeast Wyoming with occasional gusts up to 65 MPH expected
through at least Midnight MDT tonight. Travel remains hazardous,
especially for light weight and high profile vehicles including
campers and tractor trailers.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Light snowfall accumulations will be possible across a large part
of the area on Wednesday night and early Thursday. Minor travel
impacts are possible.
A storm system could potentially develop over the central Rockies
early next week. It is much too early to determine any specific
details regarding the storm track and its resulting impact to
southeast Wyoming and the western Nebraska Panhandle, but some
risk for accumulating snow and blowing snow could exist over
portions of the area by Monday. Please continue to monitor the
latest forecasts over the next several days as details become
better refined.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>119-
161215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
612 AM MDT Tue Mar 15 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Light snowfall accumulations will be possible across a large part
of the area on Wednesday night and early Thursday. Minor travel
impacts are possible.
A storm system could potentially develop over the central Rockies
early next week. It is much too early to determine any specific
details regarding the storm track and its resulting impact to
southeast Wyoming and the western Nebraska Panhandle, but some
risk for accumulating snow and blowing snow could exist over
portions of the area by Monday. Please continue to monitor the
latest forecasts over the next several days as details become
better refined.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Carbon County
- When
- March 15, 8:56 AM MST to 1:16 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Arlington WYDOT site and Halleck Ridge WYDOT site reported wind gusts in excess of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 15, 20224 injured · $300,000 · 1 event
- Wildfire in Texas, March 15 to 19, 2022$400,000 · 3 events
- Drought in Hawaii, March 15 to 31, 202222 events
- Wildfire in Nebraska, March 15 to 20, 2022$25,000 · 1 event
- High Wind in Montana, March 15, 202270 kt wind · 5 events
- Drought in Texas, March 15 to 31, 20224 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 15 to 16, 20224 events
- Drought in North Carolina, March 15 to 31, 20223 events
- Drought in Iowa, March 15 to 31, 20222 events
- Drought in Nebraska, March 15 to 31, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003303.